Illinois, 2024

Damaging Winds in Illinois, August 6, 2024

August 6, 2024 · NWS LOT · 7 events in 1 county or zone

A system of thunderstorms moved over extreme northern and northeastern Illinois late during the night of the 5th into the early morning hours of the 6th. A handful of wind damage reports were received, a large majority of which came out of McHenry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A system of thunderstorms moved over extreme northern and northeastern Illinois late during the night of the 5th into the early morning hours of the 6th. A handful of wind damage reports were received, a large majority of which came out of McHenry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 6, 1:15 AM CST, 1 hour earlier. Its key messages:

  • A cold front will crash through the area today leading to cooler temperatures, low clouds, and sprinkles from time to time.
  • Dangerous swimming conditions will develop at all southern Lake Michigan beaches this morning and last through the first half of Wednesday.
  • Dry and cooler weather is expected to continue through the middle to the end of the week.
Area forecast discussion, Aug 6, 1:15 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
215 AM CDT Tue Aug 6 2024

.KEY MESSAGES...

- A cold front will crash through the area today leading to
  cooler temperatures, low clouds, and sprinkles from time to
  time.

- Dangerous swimming conditions will develop at all southern
  Lake Michigan beaches this morning and last through the first
  half of Wednesday.

- Dry and cooler weather is expected to continue through the
  middle to the end of the week.

&&

.DISCUSSION...
Issued at 215 AM CDT Tue Aug 6 2024

Through Wednesday:

A recent hand surface analysis revealed a 1010mb surface low
pressure system centered near Cedar Rapids, Iowa, cold front
stretching southwestward through central Iowa into the central
Plains, and a warm front laid from the Wisconsin state line into
southern Lower Michigan. The surface instability axis is somewhat
displaced southwest of the synoptic warm front (thanks to
thunderstorms yesterday evening across northern Illinois), and
currently arcs from near Davenport, IA to Bloomington, IL. Showers
and thunderstorms continue along and north of the warm front in
southern Wisconsin, and have thus far had very limited penetration
into far northern Illinois.

Over the next 12 to 28 hours or so, the surface low is expected to
move east-southeastward along a path roughly from Davenport, IA to
Cincinnati, OH. As it does so, the warm front draped along the
Wisconsin state line will collapse southward through the Great
Lakes. Increasingly breezy north to northeast winds (gusting as high
as 30 mph) will usher in low-level stratus and cooler temperatures.
Meanwhile, an initially warm and sunny start to the day near US-24
will turn cooler by early afternoon as temperatures fall and low-
level stratus arrives. Stratus will linger through the afternoon
areawide, and potentially thicken near Lake Michigan leading to
areas of sprinkles. In all, today will turn decidedly "fall" like.

Low-level stratus is expected to erode from north to south this
evening and overnight as a surface high builds into the Upper Great
Lakes. Tomorrow should accordingly feature quite a bit of sunshine,
allowing highs to rebound into the upper 70s to lower 80s. Continued
breeze northeast winds will hold lakeshore locations in the lower
70s.

Finally with sustained northeasterly winds down a long fetch of Lake
Michigan today and tonight, dangerous swimming conditions will
develop and stay from this morning onward. The low-level pressure
gradient will be slow to ease, so dangerous waves will likely
continue through at least the first half of Wednesday.

Borchardt

Wednesday Night through Monday:

Dry and cooler weather is expected through the extended
forecast. A deep shortwave and surface low pressure system is
expected to advance across the northern Great Lakes on Thursday
with an associated cold front passing overhead late Thursday
night. Despite the lift provided by the cold front, no
precipitation expected due to very dry mid-level air. Highs will
be in the mid-to-upper 70s Friday and Saturday behind the cold
front with strong northerly/northwesterly flow. These strong
northerly winds could pose a threat to beachgoers this weekend,
particularly in NW IN, with large waves building.

Carothers

&&

.AVIATION /06Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 1235 AM CDT Tue Aug 6 2024

Key Aviation Messages:

- An area of convection is expected to move through the northern
  portion of the area early this morning.

- MVFR to IFR CIGs will prevail through the day Tuesday.

- Strong northeasterly winds tomorrow with 25-30 kt gusts.

Discussion:

An area of ongoing convection in SW WI is expected to continue
advancing towards the area over the next couple of hours.
Uncertainty remains in the exact progression of this system
although current thinking is that it will be confined to far
northern IL. Because of this uncertainty, have not included TS
in the Chicago area TAFs. With KRFD being further north and
west, the likelihood of storms impacting the terminal are
higher, so have opted for a TEMPO with -TSRA there. KGYY looks
to be too far south for storms to impact the terminal, however,
some shower activity may come close.

The bigger impact at KGYY is the potential for reduced
visibility from fog overnight. Several areas of reduced
visibility are already present in the more rural areas of NW IN
and northern IL due to a high low-level moisture content. This
fog seems poised to spread towards, if not to, the KGYY
terminal. Have opted to cover this with a TEMPO for reduced
visibility through sunrise.

Behind the ongoing convection, MVFR to IFR CIGs are being
observed across southern MN. Expectation is that these CIGs
will move into the area tomorrow morning and persist through the
day. Currently have low-end MVFR CIGs in the TAFs, however, it
is not out of the realm of possibility that IFR CIGs prevail for
the majority of the day. CIGs should slowly start to lift and
scatter out late in the TAF period, however, MVFR CIGs will
likely hang around until early Wednesday morning.

Winds are expected to be primarily out of the SE ahead of the
convection this morning, however, they will likely swing around
to SW for an hour or two just before the convection reaches the
terminals. Behind the convection, they will turn NE and remain
there through the end of the TAF period. Tomorrow will likely
see some gusty winds (25 to 30 kt gusts), however, they will
drop off after sunset.

Carothers

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement through Wednesday afternoon for ILZ006.

     Beach Hazards Statement from 10 AM CDT this morning through
     Wednesday afternoon for ILZ103-ILZ104.

IN...Beach Hazards Statement from 1 PM CDT this afternoon through
     Wednesday afternoon for INZ001-INZ002.

LM...Small Craft Advisory until 3 PM CDT Wednesday for Winthrop
     Harbor to Wilmette Harbor IL.

     Small Craft Advisory from 10 AM this morning to 3 PM CDT
     Wednesday for Wilmette Harbor to Calumet Harbor IL.

     Small Craft Advisory from 1 PM this afternoon to 3 PM CDT
     Wednesday for the IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 6, 2:00 AM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
300 AM CDT Tue Aug 6 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-070800-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
300 AM CDT Tue Aug 6 2024 /400 AM EDT Tue Aug 6 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk through mid-morning north of I-80.
  High Swim Risk Lake Michigan Beaches.

DISCUSSION...

Ongoing thunderstorms will move out of the area by mid-morning
this morning. Any severe risk will be very localized.

Strong and gusty northeasterly winds will generate large waves
leading to dangerous swimming conditions at southern Lake Michigan
beaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  High Swim Risk Lake Michigan Beaches through mid-afternoon.

DISCUSSION...

Strong northeasterly winds will continue into Wednesday morning
generating large waves and leading to dangerous swimming
conditions at all southern Lake Michigan beaches, especially in
the morning and early afternoon.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the east-southeast at 40-45 mph.

LMZ740>745-070800-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
300 AM CDT Tue Aug 6 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Thunderstorm Risk though mid-morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft.

Carothers

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 5, 11:35 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville IL
1235 AM CDT Tue Aug 6 2024

INZ001-002-010-011-061000-
Lake IN-Porter-Newton-Jasper-
Including the cities of Gary, Hammond, Merrillville, Portage,
Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer,
and DeMotte
1235 AM CDT Tue Aug 6 2024

...Patchy dense fog through the overnight hours...

Patchy dense fog with visibility locally at or below one quarter
of a mile will continue through the overnight hours. Fog should
gradually improve before sunrise. If planning to drive overnight,
travel at slower speeds, increase following distance, use low
beam lights.

Borchardt
Local storm report, Aug 6, 12:12 AM CST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
112 AM CDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     Tstm Wnd Gst     4 NE Beverly Shores     41.73N 86.93W
08/05/2024  M52 MPH          LMZ745             IN   C-Man Station

            Corrects time of previous tstm wnd gst
            report from 4 NE Beverly Shores.

&&

RO
Special weather statement, Aug 6, 1:53 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
253 AM CDT Tue Aug 6 2024

ILZ004-005-060845-
Boone IL-McHenry IL-
253 AM CDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT MCHENRY AND BOONE COUNTIES
THROUGH 345 AM CDT...

At 252 AM CDT, Doppler radar was tracking a line of strong
thunderstorms from near Poplar Grove to near Harvard, moving east at
45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Personal weather stations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Crystal Lake, Lake in the Hills, McHenry, Woodstock, Loves Park, Fox
Lake, Harvard, Island Lake, Marengo, Poplar Grove, Cary, Johnsburg,
Lakemoor, Twin Lakes, Spring Grove, Candlewick Lake, Fox River Grove,
Wonder Lake, Lakewood, Pistakee Highlands, Genoa City, Oakwood Hills,
Prairie Grove, Richmond, and Sharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4250 8820 4219 8820 4230 8894 4250 8894
TIME...MOT...LOC 0752Z 277DEG 37KT 4242 8885

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Ogorek

The radar

The Milwaukee radar (KMKX), 62 km away, was scanning. The volume nearest the first event began at 08:17 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McHenry

When
August 6, 2:15 AM CST
Where
McHenry County, 3.57 mi SSE of Alden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.414, -88.488

Power poles were downed along Thayer Road between Alden and Johnson Roads east of Harvard.

Thunderstorm Wind, McHenry

When
August 6, 2:15 AM CST
Where
McHenry County, 2.23 mi SSE of Belden
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.440, -88.335

Eight large hardwood trees were downed along Keystone Rd south of Tryon Grove Rd near Richmond.

Thunderstorm Wind, McHenry

When
August 6, 2:23 AM CST
Where
McHenry County, Woodstock
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.320, -88.450

Several trees were reported down in and around Woodstock.

Thunderstorm Wind, McHenry

When
August 6, 2:30 AM CST to 2:38 AM CST
Where
McHenry County, Crystal Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.240, -88.320

Photos shared via social media showed large tree limbs down around Crystal Lake.

Thunderstorm Wind, McHenry

When
August 6, 2:30 AM CST to 2:45 AM CST
Where
McHenry County, 0.9 mi WNW of Algonquin
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.176, -88.306

Photos shared via social media showed several trees and a light pole down around the Algonquin and Lake of the Hills area including one large tree that fell onto a shed. Minor roofing and siding damage to one building was also noted.

Thunderstorm Wind, McHenry

When
August 6, 2:32 AM CST
Where
McHenry County, Village of Lakewood
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.220, -88.380

A photo shared via social media showed a large tree limb and several smaller branches down in Lakewood.

Thunderstorm Wind, McHenry

When
August 6, 2:45 AM CST
Where
McHenry County, 0.38 mi S of Barrington Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.154, -88.211

A large willow tree snapped at its trunk and crushed a fence along County Line Rd in Barrington Hills.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202949, 1202954, 1202956, 1202965, 1202967, 1202961, 1202970.